Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 235, NWS Springfield, MO

August 15, 2020Cedar County, Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 15, 2020, 8:58 AM CDT for Cedar County, Hickory County, St. Clair County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2020, 8:58 AM CDT (13:58 UTC)
Expired
Aug 15, 2020, 9:28 AM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cedar County, MO, Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:32 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 15, 6:32 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
632 AM CDT Sat Aug 15 2020

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)

It was another typical summer night across extreme southeast
Kansas and the Missouri Ozarks. Temperatures dropped into the low
to mid 70s, under a mix of clear skies and some cloud cover.

Thunderstorms had developed across northern Missouri in response
to an approaching upper level disturbance and associated cold
front. This energy will approach the Ozarks today, forcing a few
showers and thunderstorms across central Missouri and the eastern
Ozarks.

Most locations across the region will remain dry today despite a
few cells developing. The Ozarks airmass is dry for the time of
year, as the 00z sounding only showed a PWAT of about 1.20 inches.
Therefore we do not expect a high coverage of rainfall today.
Again the better chances will be along and east of the Highway 5
corridor, with even better chances east of Highway 63.

Look for highs ranging from the low 90s to the middle 80s this
afternoon.

For tonight, we could experience a few cells lingering in south
central Missouri, however this activity will quickly end this
evening. Overnight lows will drop well into the 60s. We could even
drop into the 50s for locations along and north of the Highway 54
corridor.

.LONG TERM...(Sunday through Friday)

A large summertime ridge of high pressure will be centered across
the Great Basin through almost all of next week, allowing
northwest flow and a Great Lakes airmass to spread into the
Ozarks. This regime will offer splendid weather conditions that
are ideal for outdoor activities.

There are no signals for obvious rain chances through the entire
extended period from Sunday through Friday.

With much less humidity, afternoon high temperatures will warm
into the 80s on an afternoon basis from Sunday through Friday.
Overnight lows will fall into the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)

Pilots flying in and out of the southwest Missouri airports may
need to monitor radar trends through the afternoon. However, most
locations across southern Missouri will remain dry, as only
isolated to scattered showers and thunderstorms are expected.

Look for surface winds to be light and variable, especially since
a frontal passage from the north northeast will occur today.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Aug 15, 3:59 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
359 AM CDT Sat Aug 15 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
359 AM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

A few isolated thunderstorms will be possible east of Highway 65
today. Most locations will remain dry.

Heat index values could reach the middle and upper 90s in a few
locations this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:40 PM CDTSpecial Weather StatementSGFJasper35 min
Aug 15, 4:07 PM CDTSevere Thunderstorm WarningSGFJasper38 min
Aug 15, 4:18 PM CDTSpecial Weather StatementSGFNewton27 min
Aug 15, 4:34 PM CDTSevere Thunderstorm WarningSGFJasper, Newton41 min
Aug 15, 4:55 PM CDTSpecial Weather StatementSGFNewton50 min
Aug 15, 5:18 PM CDTSpecial Weather StatementSGFNewton42 min
Aug 15, 4:46 PM CDTSevere Thunderstorm WarningSGFCherokee44 min
Aug 15, 5:24 PM CDTSevere Thunderstorm WarningSGFCherokee51 min
Aug 15, 6:52 PM CDTSpecial Weather StatementSGFCherokee38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.